February 4, 2012

If Tylenol Can Be Liver Toxic, I'll Avoid Tylenol

In an earlier blog entry we discussed the risk of Tylenol for pediatric use. Tylenol can be liver toxic to adults, too, in excess doses.

"Well, I'll just be careful how much Tylenol I take!"

The chemical name for Tylenol is acetaminophen, and it is in numerous medications by that name. If you were to search the label of the following medications, you'd see no suggestion that the drug contained Tylenol,and if you were to take anyone of these medications AND Tylenol you might be putting yourself at risk. There are at least fifty drugs which contain acetaminophen but don't have Tylenol in the name.

Do any of these drugs sound familiar to you? They all contain acetaminophen:


  • Excedrin Tension Headache,

  • Excedrin Quick Tab

  • Midol Maximum Strength Menstrual,

  • Coricidin HBP Maximum Strength Flu,

  • Vicks Formula 44 Custom Care Cough & Cold PM,

  • Triaminic Multi-Symptom Fever,

  • Alka-Seltzer Plus Cold,

  • Coricidin D,

  • Sinulin,

  • Alumadrine,

  • Chlor-Trimeton Sinus

  • Maxiflu CD,

  • Maxiflu CDX

  • Hexaflu

  • Triaminic Cough & Sore Throat,

  • Children's Triacting,

  • Drixoral Cough/Sore Throat,

  • NyQuil,

  • Nyquil Cold Medicine,

  • NyQuil Multi-Symptom, All-Nite Cold

  • Robitussin Cold Cough and Flu,

  • Duraflu,

  • Maxiflu DM,

  • Comtrex Non Drowsy Liquigel

  • Vicks Dayquil Daytime Cold/Flu, Daytime Cold

  • Comtrex Non-Drowsy

  • Contact Cold and Sore Throat

  • Excedrin PM,

  • Legatrin PM,

  • Unisom with Pain Relief

  • Sudafed PE Severe Cold,

  • Theraflu Nighttime Severe Cold & Cough,

  • Theraflu Warming Relief Nighttime Severe Cold & Cough,

  • Benadryl Allergy Plus Cold

  • Benadryl Cold (discontinued),

  • Contac Day and Night Allergy,

  • Benadryl Severe Allergy & Sinus Headache (discontinued),

  • Sudafed Sinus Nighttime Plus Pain

  • Vicks Nyquil Sinus

  • Comtrex Deep Chest Cold

  • Sudafed Triple Action,

  • Vicodin,

  • Norco,

  • Lortab,

  • Vicodin ES

  • Percocet,

  • Endocet,

  • Roxicet,

  • Percocet 5/325

  • Pamprin Multi-Symptom Menstrual Relief,

  • Pamprin Maximum Pain,

  • Midol PMS,

  • Midol PMS Maximum Strength

  • Theraflu Cold & Sore Throat,

  • Theraflu Flu & Sore Throat

  • Theraflu Flu & Chest Congestion,

  • Vicks Dayquil Sinus,

  • Excedrin Sinus Headache

  • Darvocet-N 100,

  • Darvocet-N 50,

  • Darvocet A500,

  • Alka-Seltzer Cold and Sinus,

  • Ultracet


So, buyer beware! Acetaminophen can be hazardous to your health in excessive doses, and Tylenol taken in combination of any one of the above might put you at risk of liver death.